Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 17, 2021, 7:43 PM EDT for Aiken County, South Carolina; Burke County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 7:43 PM EDT (23:43 UTC)
- Expired
- Aug 17, 2021, 8:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
Counties Burke County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
277
WWUS82 KCAE 172343
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
743 PM EDT Tue Aug 17 2021
GAZ065-077-SCZ030-035-180015-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
743 PM EDT Tue Aug 17 2021
...Strong thunderstorms will impact portions of central Burke,
southeastern Richmond, eastern Edgefield, southwestern Barnwell and
Aiken Counties through 815 PM EDT...
At 743 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgefield County Airport to 6 miles
northeast of Augusta Regional Airport to near Burke County Airport.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, Waynesboro, Savannah River Site, Aiken Mall, Plant Vogtle, New
Ellenton, Jackson, Alexander, Burke County Airport, USC Aiken,
Citizens Park, Aiken Municipal Airport, Gloverville, Aiken State
Park, Graniteville, Burnettown, Windsor, Savannah River Site Badge
Office, Vaucluse and New Holland.
This includes Interstate 20 in South Carolina between mile markers 12
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8218 3336 8190 3368 8183 3381 8166
3382 8154 3364 8138 3301 8175
TIME...MOT...LOC 2343Z 219DEG 44KT 3378 8178 3341 8186 3304 8210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 7:29 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 17, 7:29 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Columbia SC 729 PM EDT Tue Aug 17 2021 .SYNOPSIS... Remnants of Tropical Storm Fred moving through the area through this evening. Locally heavy rain possible. The storm will move north of the region tonight and showers will diminish. A summertime pattern is expected to return for late in the week along with chances for afternoon/evening showers and thunderstorms into next weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... The tornado watch for portions of the Midlands has been extended until 2 AM. There is still one final band that may work its way through the area with a chance of an isolated tornado as sufficient shear and buoyancy remain in place this evening. The remnants of Fred continues to track north across north Georgia toward the Carolina Mountains. High resolution models (CAMS) show Convective bands moving through the region this afternoon and into the evening. Moderate instability and sufficient low level directional shear remains favorable for a few rotating storms/isolated tornado threat mainly across the western Midlands into the SC Piedmont near a baroclinic zone near GSP into western NC. Low level winds remain more east (backed) in that area. Stronger synoptic lift appears to focus to the northwest of the region through the period. Note Water vapor showing considerable dry air aloft in the southeast Midlands and is increasing the instability in that area. The axis of instability extends into the central Midlands. So have high pops into the early evening then decreasing during the overnight as the center of Fred moves well north of the region. Muggy tonight with lows in the low to mid 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... The remnant low of Fred will be well to our north by the start of the short term. An upper level ridge will build over the southeast in the wake of the TD. Drier air will move in from the west/southwest however PWATs will continue to be above 2 inches. Lack of a triggering mechanism should limit convection to the afternoon hours with mainly diurnally driven storms. Temperatures will bounce back to climo with highs in the low 90s and upper 80s. Overnight lows will be in the mid to upper 70s due to the lingering moisture. Slightly better instability Thursday along with increased mid level moisture with an upper level trough beginning to near the Appalachians. Chance of thunderstorms, developing mainly in the afternoon. Temperatures increasing to the mid 90s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A shortwave trough will move through the region Friday morning as the upper level trough swings through. Ensembles indicate instability will be weak along our area with mainly scattered showers in the afternoon and overnight hours. Forecast beyond Saturday will be influenced by a developing low off the Atlantic. While the low looks to stay offshore, it may influence available moisture across the region. Kept slight chance PoPs through the weekend as mean PWATs remain elevated through Monday around 2 inches. Very little model agreement past Sunday with heights rising overall and increasing stability. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... A mix of VFR and MVFR expected as bands of Fred swing through. Some IFR cigs possible in the morning but not as widespread as the last few morning. The primary band of convection has dissipated and is being closely followed by a second line. This line is currently moving across AGS and DNL and will slowly push across the area the next few hours. Winds will shift from southeasterly to southerly after this line passes. Overnight, low level moisture will continue to keep low VFR or MVFR cigs around and winds will gradually fall off. Brief drops in vsby and cigs are possible Wednesday morning, but overall not expecting a widespread restriction issue like the past few mornings. Just included brief falls to IFR for each TAF site. Wednesday looks to be more of what we had prior to Fred, scattered cu with afternoon thunderstorms. EXTENDED AVIATION OUTLOOK...Late night/early morning fog/stratus restrictions also possible each day as high level moisture remains in place. Low clouds will mix out by mid morning. && .HYDROLOGY... Heavy rain potential in the upstream river basins across the Upstate SC associated with Tropical Storm Fred may lead to elevated rivers across central SC by midweek. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... HYDROLOGY...
Hazardous weather outlook, Aug 17, 6:31 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 631 PM EDT Tue Aug 17 2021 GAZ040-063>065-077-SCZ016-018-025-029>031-035-038-041-135>137-182245- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Edgefield-Lee-Aiken-Sumter-Barnwell-Clarendon-Bamberg- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 631 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ020>022-026>028-037-115-116-182245- Newberry-Fairfield-Kershaw-Saluda-Lexington-Richland-Calhoun- Northern Lancaster-Southern Lancaster- 631 PM EDT Tue Aug 17 2021 ...TORNADO WATCH 446 IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 17, 5:54 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 6 SW CHAPIN 34.10N 81.43W
08/17/2021 NEWBERRY SC PUBLIC
SOCIAL MEDIA VIDEO OF A TORNADO MOVING
ACROSS LAKE MURRAY NEAR DREHER ISLAND STATE
PARK. THE VIDEO WAS SHOW FROM THE AUTUMN CAY
NEIGHBORHOOD OFF OF STATE PARK ROAD.
&&
LCVLocal storm report, Aug 17, 6:06 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 5 SW CHAPIN 34.12N 81.41W
08/17/2021 LEXINGTON SC PUBLIC
TREE DOWN ON HOME ON CRYSTAL COVE CT. TIME
ESTIMATED FROM RADAR.
&&
NSLocal storm report, Aug 17, 6:10 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG 5 SW CHAPIN 34.12N 81.41W
08/17/2021 LEXINGTON SC PUBLIC
POWERLINES DOWN ALONG CRYSTAL COVE CT. TIME
ESTIMATED FROM RADAR.
&&
NSLocal storm report, Aug 17, 6:28 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 6 NNW BROOKDALE 33.60N 80.87W
08/17/2021 ORANGEBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREE ON ROADWAY AT
COLUMBIA ROAD AND NEW HOPE ROAD. TIME
ESTIMATED BY RADAR.
&&
MGLocal storm report, Aug 17, 6:41 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 7 SW CHAPIN 34.09N 81.42W
08/17/2021 NEWBERRY SC PUBLIC
CORRECTS PREVIOUS TORNADO REPORT FROM 6 SW
CHAPIN. SOCIAL MEDIA VIDEO OF A TORNADO
MOVING ACROSS LAKE MURRAY NEAR DREHER ISLAND
STATE PARK. THE VIDEO WAS SHOW FROM THE
AUTUMN CAY NEIGHBORHOOD OFF OF STATE PARK
ROAD.
&&
MGSpecial weather statement, Aug 17, 7:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
743 PM EDT Tue Aug 17 2021
GAZ065-077-SCZ030-035-180015-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
743 PM EDT Tue Aug 17 2021
...Strong thunderstorms will impact portions of central Burke,
southeastern Richmond, eastern Edgefield, southwestern Barnwell and
Aiken Counties through 815 PM EDT...
At 743 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgefield County Airport to 6 miles
northeast of Augusta Regional Airport to near Burke County Airport.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, Waynesboro, Savannah River Site, Aiken Mall, Plant Vogtle, New
Ellenton, Jackson, Alexander, Burke County Airport, USC Aiken,
Citizens Park, Aiken Municipal Airport, Gloverville, Aiken State
Park, Graniteville, Burnettown, Windsor, Savannah River Site Badge
Office, Vaucluse and New Holland.
This includes Interstate 20 in South Carolina between mile markers 12
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8218 3336 8190 3368 8183 3381 8166
3382 8154 3364 8138 3301 8175
TIME...MOT...LOC 2343Z 219DEG 44KT 3378 8178 3341 8186 3304 8210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:31 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick, Saluda | 59 min |
| Aug 17, 12:59 PM EDT | Tornado Warning | CAE | Edgefield | 46 min |
| Aug 17, 1:34 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Saluda | 56 min |
| Aug 17, 1:44 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 17 min |
| Aug 17, 1:55 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 50 min |
| Aug 17, 2:08 PM EDT | Tornado Warning | CAE | Aiken | 37 min |
| Aug 17, 2:31 PM EDT | Tornado Warning | CAE | Barnwell | 44 min |
| Aug 17, 3:12 PM EDT | Tornado Warning | CAE | Lexington, Saluda | 48 min |
| Aug 17, 3:17 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 58 min |
| Aug 17, 3:48 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 42 min |
| Aug 17, 4:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Aug 17, 4:31 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 59 min |
| Aug 17, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 42 min |
| Aug 17, 4:56 PM EDT | Tornado Warning | CAE | Orangeburg | 34 min |
| Aug 17, 5:29 PM EDT | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lexington, Richland | 3 hr |
| Aug 17, 5:29 PM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 46 min |
| Aug 17, 11:32 AM EDT | Special Weather Statement | CAE | Columbia | 43 min |
Nearby
Special Weather Statements in South Carolina, 2021Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.